Tornadoes · United States · Illinois · 2019
EF1 tornado, Parkland to Green Vly, Illinois, May 25, 2019
From Parkland to Green Vly, this EF1 tornado ran 1.1 miles across Tazewell County on May 25, 2019, touching down at 11:14 PM CDT and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 25, 2019
- Touchdown
- 11:14 PM CDT (04:14 UTC)
- Lifted
- 11:16 PM CDT (04:16 UTC)
- On the ground
- 2 minutes
- Path length
- 1.1 miles (1.9 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Tazewell County
- Touchdown point
- 40.419, -89.707
- Lift-off point
- 40.425, -89.687
- Record number
- 1905252214-01
The damage survey
5 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Isolated supercells developed ahead of an approaching cold front across west-central Illinois during the late evening of May 25th. The storms eventually congealed into a line and tracked eastward along and north of the I-72 corridor to the Indiana border by the pre-dawn hours of May 26th. Five tornado touchdowns occurred along the leading edge of the storms, including two in Tazewell County and three in Champaign County. Aside from the tornadoes, the storms produced 60-70 mph wind gusts and hail as large as quarters.
A tornado touched down along the leading edge of a line of thunderstorms about 3.5 miles west-northwest of Green Valley at 11:14 PM CDT. The tornado tracked northeastward, damaging the roof of a manufactured home and several trees before dissipating 2.6 miles northwest of Green Valley at 11:16 PM CDT.
A tornado touched down about 0.9 miles north-northeast of Green Valley at 11:19 PM CDT. The tornado uprooted a tree, damaged an irrigation unit, and did significant damage to a large shed before dissipating 1.5 miles northeast of Green Valley at 11:20 PM CDT.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 25, 10:02 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 25, 10:02 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1002 PM CDT Sat May 25 2019 .UPDATE... Issued at 953 PM CDT Sat May 25 2019 A developing band of convective precipitation is moving across the Mississippi River and into northwestern and westernIllinoiss. Current radar has this system sliding into Knox, Fulton, and Schuyler right now, and will continue to shift eastward while growing toward the south over the next several hours. Strong to severe storms are expected with these storms, to include: damaging winds, large hail, and possibly an isolated tornado. Another larger system will slide northeast out of the central Plains overnight, arriving in the Midwest early Sunday morning. This is expected to bring showers and isolated thunderstorms to the region by daybreak. This is all riding just south of a frontal boundary. With warm, moist air filtering into the region overnight, these storms are forecast to hold steady. The possibility of a downstream watch is likely, as storms continue to hold strength. && .SHORT TERM...(This evening through Sunday) ISSUED AT 329 PM CDT Sat May 25 2019 Synoptic pattern remains unchanged from the past several days...with a large upper-level ridge anchored over the Deep South and a pronounced trough in place west of the Rockies. Central Illinois continues to be located in the prevailing southwesterlies between these two features, resulting in periodic showers and thunderstorms. While 20z/3pm radar mosaic is clear across the KILX CWA, the next round of convection is expected to begin developing upstream across eastern Kansas into northern Missouri over the next couple of hours. A slow-moving cold front interacting with a moderately unstable/sheared environment will trigger scattered thunderstorms across this area...with the storms gradually working into the Illinois River Valley by mid evening. Convection will become more widespread overnight into Sunday morning as a short-wave trough currently over New Mexico approaches from the southwest and provides additional lift. It appears an organized cluster of storms may develop ahead of this wave toward dawn Sunday, then track E/SE into Indiana by midday Sunday. Have therefore increased PoPs to likely/categorical everywhere north of I-70 late tonight into Sunday morning. Once this complex exits, scattered thunderstorms will re-develop along the residual outflow boundary during the late afternoon and evening. Exact location of this boundary is uncertain, but model consensus suggests it will be south of I-70. Have therefore focused highest PoPs Sunday afternoon across the far SE CWA. Total rainfall tonight through Sunday will be highest in a corridor from Rushville/Macomb eastward toward Bloomington where 1 to 1.25 will be likely. .LONG TERM...(Sunday night through Saturday) ISSUED AT 329 PM CDT Sat May 25 2019 Short-wave ridging in the wake of the Sunday storm complex will lead to a warm/dry evening across central Illinois before scattered convection once again develops late Sunday night into Monday morning along a warm front lifting northward through the area. After a few morning storms, much of the convection will shift into northern Illinois and the Great Lakes by Monday afternoon as SE CONUS ridge builds northward into the region. A period of very warm/dry weather appears likely from Monday afternoon through much of Tuesday as the ridge shunts the convection N/NW of Illinois. Highs both days will climb well into the 80s, with a few spots across the southern half of the CWA reaching 90 degrees. The western U.S. trough will eject E/NE next week, eventually flattening the upper ridge and pushing a cold front through Illinois. Models still do not agree exactly on the timing of this process, but consensus suggests a round of showers/storms Tuesday night into Wednesday morning, then again Wednesday night into Thursday morning before the system finally pushes through the region. After the cold front passes, high temperatures will drop back into the 70s Thursday through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat May 25 2019 Thunderstorms should continue to develop over northern Missouri and southern Iowa along a frontal zone and spread eastward into the central IL area this evening, eventually becoming widespread overnight as a disturbance aloft moves into the area from the southwest, promoting predominant rain showers with embedded thunderstorms. Although timing continues to be somewhat uncertain, have VCTS in TAFs starting 3-5Z, and predominant SHRA starting 9-10Z. As the disturbance moves east of the area midday Sunday, shower activity should diminish, resulting in chances of precipitation too low for mention after 18Z. Predominantly VFR cigs/vsbys through the period, although isolated IFR possible thunderstorms. Winds becoming WSW 10 kts or less early this evening. Strong gusty winds possible, however, in thunderstorms. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Baker SHORT TERM...Barnes LONG TERM...Barnes AVIATION...37
Hazardous weather outlook, May 25, 3:14 PM CDT, 8 hours before
Hazardous Weather Outlook National Weather Service Lincoln IL 314 PM CDT Sat May 25 2019 ILZ027>031-037-038-261100- Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 314 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms are possible this evening, but should become more numerous tonight. A few storms later tonight and overnight may briefly be strong or severe, but a widespread severe weather threat is not expected. However, areas of heavier rain may result in some flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... There will be additional periodic chances for thunderstorms through Tuesday night. While isolated strong to severe storms are possible on Monday, the best chance of any severe weather is Tuesday afternoon and evening. Moderate flooding will continue along the Illinois River through the period. However, flooding along the Spoon River should subside around mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ036-040>042-047>051-261100- Cass-Fulton-Logan-Mason-Menard-Morgan-Sangamon-Schuyler-Scott- 314 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms are possible this evening, but should become more numerous tonight. A few storms later tonight and overnight may briefly be strong or severe, but a widespread severe weather threat is not expected. However, areas of heavier rain may result in some flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Major flooding will continue along much of the Illinois River through the end of the month. There will be additional periodic chances for thunderstorms through Tuesday night. The best chance of any severe weather is Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ILZ043>046-052>057-061-261100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie- Piatt-Shelby-Vermilion- 314 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms are possible this evening, but should become more numerous tonight. A few storms later tonight and overnight may briefly be strong or severe, but a widespread severe weather threat is not expected. However, areas of heavier rain may result in some flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... There will be periodic chances for thunderstorms through Tuesday night. A few of the storms Monday afternoon and evening may be strong, as well as on Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. ILZ062-063-066>068-071>073-261100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 314 PM CDT Sat May 25 2019 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Widely scattered thunderstorms are possible this evening, but should become more numerous tonight. A few storms later tonight and overnight may briefly be strong or severe, but a widespread severe weather threat is not expected. However, areas of heavier rain may result in some flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Additional thunderstorms are expected on Sunday, and Tuesday night into early Wednesday. Some of the storms may be strong. Minor flooding will continue along the Wabash and Little Wabash Rivers into the middle of the week. However, flooding on the lower Embarras River should subside Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required late this afternoon into early evening. Auten
In the hours before
Local storm report, May 25, 10:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1013 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST LITTLETON 40.23N 90.62W
05/25/2019 E60 MPH SCHUYLER IL EMERGENCY MNGR
1000 PM HAIL LITTLETON 40.23N 90.62W
05/25/2019 M0.75 INCH SCHUYLER IL EMERGENCY MNGR
&&
JRPLocal storm report, May 25, 10:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL IPAVA 40.35N 90.32W
05/25/2019 E0.88 INCH FULTON IL EMERGENCY MNGR
&&
JRPLocal storm report, May 25, 10:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1049 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST LEWISTOWN 40.40N 90.16W
05/25/2019 E60 MPH FULTON IL EMERGENCY MNGR
ESTIMATED 50 TO 60 MPH
&&
JRPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 00:00Z
4.2 hours before the tornado, 98 km from the path. May 26, 2019.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 1916 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Peoria (PIA), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 43 km away, was scanning. The volume nearest the touchdown began at 04:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 25, 2019
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 4:59 PM CDT | Unrated | Hockley, TX | 1.1 | 30 | |||
| May 25 | 5:39 PM CDT | EF2 | Hale, TX | 1.7 | 100 | $250,000 | ||
| May 25 | 6:42 PM EDT | EF1 | Carroll, OH | 0.5 | 50 | $60,000 | ||
| May 25 | 6:08 PM CDT | Unrated | Hale, TX | 4.6 | 100 | |||
| May 25 | 7:04 PM CDT | Unrated | Greer, OK | 0.3 | 30 | |||
| May 25 | 7:14 PM CDT | Unrated | Beckham, OK | 0.2 | 50 | |||
| May 25 | 8:27 PM EDT | EF1 | Indiana, PA | 5.1 | 35 | |||
| May 25 | 8:32 PM EDT | EF0 | Indiana, PA | 0.1 | 20 | |||
| May 25 | 7:40 PM CDT | Unrated | Hall, TX | 0.0 | 30 | |||
| May 25 | 10:28 PM CDT | EF3 | Canadian, OK | 2.2 | 75 | 2 | 29 | $400,000 |
| May 25 | 10:46 PM CDT | EF0 | Oklahoma, OK | 0.9 | 50 | $20,000 | ||
| May 25 | 10:49 PM CDT | EF0 | Oklahoma, OK | 0.7 | 50 | $20,000 | ||
| May 25 | 10:53 PM CDT | EF0 | Oklahoma, OK | 0.5 | 30 | $10,000 | ||
| May 25 | 10:56 PM CDT | EF0 | Cleveland, OK | 0.7 | 30 | $10,000 | ||
| May 25 | 10:57 PM CDT | EF0 | Oklahoma, OK | 0.2 | 30 | $2,000 | ||
| May 25 | 11:19 PM CDT | EF1 | Tazewell, IL | 0.7 | 150 | |||
| May 25 | 12:04 AM CDT | EF1 | Creek, OK | 2.6 | 200 | $40,000 | ||
| May 25 | 12:14 AM CDT | EF1 | Creek, OK | 10.7 | 1,000 | $250,000 | ||
| May 25 | 12:21 AM CDT | EF1 | Creek, OK | 12.5 | 1,400 | $760,000 | ||
| May 25 | 12:27 AM CDT | EF1 | Tulsa, OK | 12.3 | 2,200 | $1.1 million | ||
| May 25 | 12:51 AM CDT | EF0 | Tulsa, OK | 1.8 | 400 | $175,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.